Patient Comments: Muscle Spasms - Cause of Spasms

What was the cause of your muscle spasms?

Comment from: Bill, 45-54 Female Published: July 27

My fiancée is 45 years old. She was recently diagnosed with fibromyalgia. Her muscle spasms at night have gotten much worse. She is on tizanidine (Zanaflex). She wakes up very sore and tired from the muscle spasms.

Was this comment helpful?Yes
Comment from: Shethom, 65-74 Female (Patient) Published: January 02

After TKR (total knee replacement) I have had really bad muscle spasms behind my knee and in the calf muscles and the thigh. My leg bends and twists in this spasm and I cannot put my foot to the ground; my ankle also swells and I feel it cannot take my body weight to walk.

Was this comment helpful?Yes
Comment from: Rooplal, 65-74 Male (Patient) Published: October 18

I am a Parkinson's sufferer, which means all my muscles are affected. When my leg muscles do not get an adequate and timely supply of oxygenated blood they do not contract and relax as they should. So some muscles stay in the contracted position. This is a spasm.

Was this comment helpful?Yes
Comment from: Linda, 65-74 Female (Patient) Published: February 25

After almost 48 years of being awakened at night with horrific muscle spasms in my legs from the thighs to my heels I finally got a cure five months ago. It's as simple as taking a half glass of tonic water in the evening which was recommended by both my hematologist and my husband's cardiologist. It's the quinine in the water. I had tried everything -- from diets with plenty of fresh vegetables and fruits and consuming plenty water and taking folic acid. The first year of taking over-the-counter folic acid worked, then my doctor prescribed a stronger folic acid, and it worked for a long time, but the spasms eventually returned. The tonic water has left me virtually free of muscle spasms. Another benefit is I have not had the arthritis pain in my fingers and hand I had during winter months. My husband started drinking the tonic water about three months ago and now has no problems with the arthritis he's suffered with for over 10 years due to a broken heel 13 years ago. He's been on prescribed meds for the arthritis and had to use a cane to assist him in walking. Even with the unusual cold and wet weather we've had here in Austin this year he has had no problem with his ankle. Every evening we have our cocktail (tonic water) together. Take it several hours prior to bedtime or you'll be up at night going to the bathroom.

Was this comment helpful?Yes
Comment from: Hanamaulu Hawaii, 55-64 Female (Patient) Published: January 14

I started having reoccurring muscle cramps from beginning of last year 2009. At which I was under doctor's care for other ailments. I was taking 6 pharmaceutical drugs. I sought the Lord for instructions and direction to be weaned off the pharmaceutical drugs. I purchased a Kaegen water system about 7 months ago, changed my eating habits (more vegetables, fruits and nuts in my diet). I was later lead to take vitamin supplements. It has been 6 months since my last reoccurrence. I am currently taking Omega 3 1000ml, D3 1000ml, Mega B 100ml, C 1000ml, Cholest (cholesterol), Potassium 99ml, Natural Calm (anti stress drink). I also take Pharmaceutical drugs Pantoprazole (acid reflux), Benicar (high blood pressure), Actonel (osteoporosis). I will stop taking Actonel (osteoporosis). Occasionally I take Sumatriptan. I no longer take Simvastatin (cholesterol), Tizanidine (muscle relaxer), Ibuprofen (muscle relaxer). I believe in homeopathic remedies, exercise, reading of the word and prayer to bring my body, mind and soul into alignment for proper use. Occasionally I visit a doctor for spinal alignment. Full Body massage is wonderful to experience on special occasions. I would want to encourage anyone out there that there are natural remedies and seeking the Lord for help to heal our body inside as well as outside. Take a step of faith and try it, you will find out that you will like it.

Was this comment helpful?Yes
Comment from: boydsdb@aol.com, 65-74 Female (Patient) Published: October 07

I had a TIA (mini-stroke) 18 monthss ago-was put on nifedipine-I also take lovastatin - calcium - multi-vitamin, I started having severe pain when lifting arm -therapy has improved arm movement (not fully) now severe pain in head muscles (especially at night) being treated w/muscle relaxers-does not seem to be working have had x-rays, MRI they claim it is caused by severe muscle spasms (15 mo spasm-unacceptable).

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Muscle Spasms - Treatments Question: What treatment did you use for your muscle spasms?
Muscle Spasms - Experience Question: Where were your muscle spasms, and please describe your experience.
Muscle Spasms - Symptoms Question: Please describe the symptoms of your muscle spasms.

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.